Alert archive / California / Beach Hazards Statements in 2022

Beach Hazards Statement 5, NWS San Diego, CA

March 4, 2022Orange County, San Diego County, California

NWS San Diego, CA issued this beach hazards statement at Mar 4, 2022, 1:01 AM PST for Orange County, San Diego County, California. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Mar 4, 2022, 1:01 AM PST (09:01 UTC)
Expired
Mar 4, 2022, 3:39 AM PST
In force
3 hr
Issued by
NWS San Diego, CA

Counties Orange County, CA, San Diego County, CA

The radar

The San Diego radar (KNKX), 53 km from the middle of the area, began a volume at 09:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 9.0 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2022-03-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2022-03-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1622 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

300 
WHUS46 KSGX 040901
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
101 AM PST Fri Mar 4 2022

CAZ043-552-041300-
/O.NEW.KSGX.BH.S.0005.220304T0901Z-220304T1600Z/
/O.CON.KSGX.SU.Y.0002.220304T2000Z-220306T2000Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
101 AM PST Fri Mar 4 2022

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 AM PST THIS
MORNING FOR LIGHTNING STRIKES... 

...HIGH SURF ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO NOON 
PST SUNDAY...

* WHAT...For the Beach Hazards Statement, isolated thunderstorms
  with cloud to ground lightning are expected. For the High Surf
  Advisory, large breaking waves of 4 to 7 feet. Local sets to 8 
  feet in San Diego County.

* WHERE...San Diego County Coastal Areas and Orange County Coastal
  Areas. 

* WHEN...For the Beach Hazards Statement, until 8 AM PST this 
  morning. For the High Surf Advisory, from noon today to noon PST
  Sunday. 

* IMPACTS...Lightning presents a particular hazard. Large waves 
  and strong rip currents will create dangerous swimming 
  conditions.

* ADDITIONAL DETAILS...Lightning threat reduced in Orange County
  after 4 AM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Cloud to ground lightning could be deadly. If exposed on the beach,
take cover.

Inexperienced swimmers should remain out of the water due to
dangerous surf conditions.

&&

$$
1 follow-up statement
386 
WHUS46 KSGX 041139
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
339 AM PST Fri Mar 4 2022

CAZ043-552-042200-
/O.CAN.KSGX.BH.S.0005.000000T0000Z-220304T1600Z/
/O.CON.KSGX.SU.Y.0002.220304T2000Z-220306T2000Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
339 AM PST Fri Mar 4 2022

...HIGH SURF ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO NOON
PST SUNDAY...

* WHAT...Large breaking waves of 4 to 7 feet. Local sets to 8 
  feet in San Diego County.

* WHERE...Orange County Coastal Areas and San Diego County 
  Coastal Areas.

* WHEN...From noon today to noon PST Sunday.

* IMPACTS...Large waves and strong rip currents will create 
  dangerous swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced swimmers should remain out of the water due to
dangerous surf conditions.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this beach hazards statement went out at Mar 3, 9:30 PM PST, 3 hours 31 minutes earlier.

Area forecast discussion, Mar 3, 9:30 PM PST, 3 hours 31 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
930 PM PST Thu Mar 3 2022

.SYNOPSIS...
Showers will sweep inland late tonight through Friday, along with a
chance of thunderstorms. Winter Storm conditions will develop over
the higher mountains, with periods of heavy snow, blowing snow, and
fog into Saturday. Gusty southwest to west winds will accompany the
precipitation into the deserts. Temperatures will fall well below
average through the weekend. Fair and dry weather returns early next
week with a slow warming trend.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

EVENING UPDATE: At 900 PM a rain band extended from Pt Conception
southward to San Nicolas Island and farther south. This line of
convection will intensify as it moves east over the coastal waters
and then move inland across SoCal early Friday morning. Supported by
a double-barreled vorticity maxima, strong PVA, and low level
convergence along the surface cold front, some cells will be capable
of rain rates of greater than 0.5" per hour, primarily in San Diego
County. WPC has added southwestern San Diego County in their
Marginal Risk of Excessive Rainfall Outlook.

The biggest change in the model runs this afternoon was a notable
southward track of the first shortwave, and the subsequent southward
displacement of the precipitation. QPF over the San Bernardino
Mountains was decreased by about a 1/2" and the snow amounts were
likewise reduced with this first wave.

The surface cold front will sweep rapidly inland Friday morning,
followed by cold instability showers and isolated thunderstorms
through about midday. he bulk of the rainfall west of the mountains
will occur before noon on Friday, but scattered showers and even a
few thunderstorms will be possible into the afternoon. Upslope flow
into the mountains will enhance the precipitation amounts, with snow
above 5500 FT. A Winter Storm Warning is in effect above 5500 FT
tonight through Fri evening, falling to above 4000 FT on Saturday.

*From Previous Discussion*

As the low pressure center moves rapidly east Fri afternoon, another
shortwave trough will be digging SE near the PacNW Coast. This wave
will close off another low pressure center over NoCal Fri night, and
track SE over NV, with a trailing shortwave moving over SoCal late
Saturday. This will be a colder storm lowering snow-levels to 3500-
4000 FT from north to south over our mountains. The inside track of
this storms will greatly limit coastal/valley precipitation amounts,
but snowfall could still be very impactful over the mountains and a
Winter Weather Advisory will be in effect for the San Diego County
Mts late Fri night through Sunday, in addition to the Winger Storm
warning farther north.

Some troughing will linger after this second storm moves east,
keeping the warming more gradual next week, but the ensemble
consensus is for fair and dry weather through the end of next week.
There is a potential for some stronger Santa Ana winds late Mon into
Tue timeframe that will need to be nailed down in subsequent
forecasts.

&&

.AVIATION...
040515Z...Clouds will continue to develop this evening with BKN/OVC
bases in coastal and valley areas between 1700 and 2500 ft MSL.
Otherwise, variable clouds at/above 10000 ft MSL will prevail
through 09Z Fri. Precip will overspread the area between 09Z and 14Z
Fri with RA except for SN in the higher mountains. Cloud bases will
mostly be 1500-2500 ft MSL in coastal/valley areas with most
mountain terrain obscured 09Z-19Z Fri. Bases will be 5000-8000 ft
MSL in the desert. Areas of vis 3-5 miles will occur in precip.
There is also a slight chance of TS, especially coastal San Diego
County. After 19Z Fri, clouds will be more SCT/BKN with bases 2000-
3000 ft MSL and scattered -SHRA/-SHSN. Areas of west winds 25-35
knots with gusts 35-50 knots will occur from the mountain crests
east and north through the desert slopes and locally into the desert.

&&

.MARINE...
Westerly winds will increase early Friday with gusts 20-25 knots and
hazardous seas building to 7-12 feet, with winds gusting around 30
knots Saturday into Saturday night. A Small Craft Advisory is in
effect from 1 AM Friday through 10 AM Sunday. There is also a slight
chance of thunderstorms late tonight through Friday morning, which
could produce gusty erratic winds, lightning and waterspouts.

&&

.BEACHES...
There is a slight chance of thunderstorms and associated lightning
strikes late tonight through Friday morning. Surf heights around 6
to 7 feet are expected Friday afternoon through Sunday morning,
producing a high rip current risk. Locally higher sets could occur,
but the 10-foot swell peaking Saturday will have a period of only 8-
9 seconds during its peak, which will limit the surf height. A High
Surf Advisory has been issued for both the Orange County and San
Diego County Beaches from noon Friday until noon Sunday.

&&

.HYDROLOGY...
Showers of moderate intensity are expected to breakout along the
coast shortly after midnight, and spread rapidly inland with a
cold front and wind shift from south, to southwest. Initially,
southwest steering currents of around 25 MPH will limit rainfall
accumulations, except where showers train over the same spot. There
is a also a chance of thunderstorms, which may contain rainfall
rates of 1/2 inch/hour or more. These should be isolated, and a
little slower moving on Friday as the steering currents weaken. No
widespread, heavy rainfall is expected, but local ponding of water
and urban flooding are possible as the heavier cells move through.
Upslope flow on to the mountains will greatly enhance rainfall
totals below the snow level of around 5000 FT.

Latest Storm Total Precipitation Forecast:
Mountains....1.4 to 2.4 inches (Heavy snowfall above 6000 FT)
Coast/Valleys...0.5 to 0.75 (local 1 inch)
Deserts...0.10 to 0.25 inch

A colder, storm will sweep through on Saturday with another
increase in shower coverage and lower snow levels to 3500-4000 FT.
Any runoff with this second system will be very limited since
showers will be lighter overall and moving faster. Heavier rain/snow
amounts will be in the mountains. Rainfall accumulations are
expected to be mostly under one-quarter inch.

&&

.SKYWARN...
Skywarn activation is requested Friday at 7 AM.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Winter Storm Warning until 10 PM Saturday for Riverside
     County Mountains-San Bernardino County Mountains.

     Winter Weather Advisory from midnight Friday night to 2 AM
     Sunday for San Diego County Mountains.

     Wind Advisory until noon Saturday for Coachella Valley-San
     Diego County Deserts-San Gorgonio Pass Near Banning.

     Wind Advisory from 4 PM Friday to 4 AM Saturday for Apple
     and Lucerne Valleys.

     High Surf Advisory from noon Friday to noon PST Sunday for
     Orange County Coastal Areas-San Diego County Coastal Areas.

PZ...Small Craft Advisory from 1 AM Friday to 10 AM PST Sunday for
     Coastal Waters from San Mateo Point to the Mexican Border
     and out to 30 nm-Waters from San Mateo point to the Mexican
     Border Extending 30 to 60 nm out including San Clemente
     Island.

&&

EVENING UPDATE...Moede
PUBLIC/HYDROLOGY...10
AVIATION/MARINE/BEACHES...Maxwell

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 4, 1:34 AM PSTAreal Flood AdvisorySGXRiverside, San Diego116 min
Mar 4, 2:10 AM PSTAreal Flood AdvisorySGXSan Diego2 hr
Mar 4, 3:07 AM PSTAreal Flood AdvisorySGXSan Diego53 min
Mar 4, 6:38 AM PSTBeach Hazards StatementSGXSan Diego82 min

Nearby

Beach Hazards Statements in California, 2022Every beach hazards statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.